Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 61, NWS Goodland, KS

June 4, 2008Hitchcock County, Nebraska

NWS Goodland, KS issued this tornado warning at Jun 4, 2008, 9:04 PM CDT for Hitchcock County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 9:04 PM CDT (02:04 UTC)
Expired
Jun 4, 2008, 9:42 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:27 PM CDTHAIL 0.758 Nnw Stratton Ne, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 8:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 050204
TORGLD
NEC087-050300-
/O.NEW.KGLD.TO.W.0061.080605T0204Z-080605T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM CDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1000 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES WEST OF
  CULBERTSON...OR 9 MILES NORTH OF STRATTON NE...MOVING NORTHEAST AT
  29 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN HITCHCOCK COUNTY AROUND 920 PM CDT

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 64 AND 78.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
      4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0204Z 239DEG 25KT 4028 10125

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 050207
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT WED JUN 4 2008

NEC087-050300-
/O.CON.KGLD.TO.W.0061.000000T0000Z-080605T0300Z/
HITCHCOCK NE-
907 PM CDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
HITCHCOCK COUNTY...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 21 MILES WEST OF
CULBERTSON...OR 8 MILES NORTH OF STRATTON NE...MOVING NORTHEAST AT 29
MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN HITCHCOCK COUNTY AROUND 920 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
UP TO SOFTBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
      4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0207Z 239DEG 25KT 4028 10121

$$

JRM
000 
WWUS53 KGLD 050242
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT WED JUN 4 2008

NEC087-050252-
/O.CAN.KGLD.TO.W.0061.000000T0000Z-080605T0300Z/
HITCHCOCK NE-
942 PM CDT WED JUN 4 2008

...THE TORNADO WARNING FOR NORTHERN HITCHCOCK COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS LEFT THE AREA. HOWEVER A 
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HITCHCOCK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4022 10076 4018 10132 4034 10133 4036 10099
      4035 10097 4035 10075 4034 10075
TIME...MOT...LOC 0242Z 239DEG 25KT 4040 10094

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:00 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.

DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.

TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.

DDT

&&

.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.

MENTZER

&&

.HYDROLOGY...

FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.

UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR KSZ003-004-015-016-029.

NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 4, 11:01 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Local storm report, Jun 4, 8:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             19 N BENKELMAN          40.33N 101.54W
06/04/2008  E1.75 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL IS COVERING GROUND.

&&

HENDERSON
Local storm report, Jun 4, 8:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             16 N BENKELMAN          40.28N 101.54W
06/04/2008  E2.50 INCH       DUNDY              NE   NWS EMPLOYEE

            HAIL BROKE WINDSHIELD.

&&

HENDERSON
Local storm report, Jun 4, 8:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     6 N WRAY                40.17N 102.23W
06/04/2008                   YUMA               CO   TRAINED SPOTTER

            STRUCTURAL DAMAGE AT BLEDSOE FEEDLOT. OFFICE WINDOWS
            BLOWN OUT...TOP OF GRAIN BIN BLOWN OFF AND 1 MILE TO 1.5
            MILES OF POWERLINES DOWN SOUTH OF FEEDLOT OFFICE.

&&

HENDERSON
Local storm report, Jun 4, 8:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     6 N WRAY                40.17N 102.23W
06/04/2008                   YUMA               CO   PUBLIC

            IRRIGATION SPRINKLERS TURNED OVER... GRAIN BIN TURNED
            OVER.

&&

HENDERSON
Local storm report, Jun 4, 8:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      6 N WRAY                40.17N 102.23W
06/04/2008                   YUMA               CO   PUBLIC

            WATER RUNNING OVER ROAD.

&&

HENDERSON
Local storm report, Jun 4, 8:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             6 NNW PARKS             40.12N 101.77W
06/04/2008  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL FOR FOUR MINUTES.

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:42 PM CDTTornado WarningGLDDundy, Hitchcock63 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningGLDDundy47 min
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Jun 4, 9:39 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow66 min
Jun 5, 2:00 AM CDTFlash Flood WatchGLDDundy22 hr
Jun 5, 5:02 AM CDTSevere Thunderstorm WarningGLDDundy58 min
Jun 5, 5:53 AM CDTSevere Thunderstorm WarningGLDDundy67 min
Jun 5, 12:43 PM CDTFlash Flood WarningGLDDundy3 hr
Jun 5, 3:01 PM CDTTornado WarningGLDRed Willow44 min
Jun 5, 3:13 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock35 min
Jun 5, 3:47 PM CDTTornado WarningGLDRed Willow14 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.